Flash Flood, Monterey
- When
- December 30, 10:00 AM PST to 12:00 PM PST
- Where
- Monterey County, 1 mi S of Lucia
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.240, -121.309 (the zone’s center; the record gives no point)
Flash Flooding occurred along the coast of Monterey County - causing a landslide that closed a portion of Highway 1.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
Flash Flooding occurred along the coast of Monterey County - causing a landslide that closed a portion of Highway 1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 30, 9:24 AM PST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
924 AM PST THU DEC 30 2004
.DISCUSSION...SEVERAL CONVECTIVE LINES MOVING THROUGH THIS MORNING.
ONE MOVING THROUGH CENTRAL MONTEREY COUNTY IS DROPPING COPIOUS
AMOUNTS OF RAIN...NEARLY AN INCH PER HOUR. A FLASH FLOOD WARNING
HAS BEEN ISSUED FOR THIS AREA. STRONG/SEVERE THUNDERSTORMS AFFECTED
MONTEREY BAY AND SANTA CRUZ COUNTY EARLIER THIS MORNING. AND...SAN
FRANCISCO HAD SMALL HAIL W/A LINE OF CONVECTION IN THE PAST COUPLE
OF HOURS.
CONVECTION IS EXPECTED TO CONTINUE W/THE UNSTABLE ATMOSPHERE AND AN
INCOMING VORT MAX. NEXT WEEK IS SHAPING UP TO BE A VERY WET ONE...
BUT MORE LATER. FORECAST LOOKS GOOD...NO MORE UPDATES.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...GALE WARNING FOR SAN FRANCISCO BAY
...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND MONTEREY BAY.
PUBLIC FORECAST: STROBIN
MARINE/AVIATION: PI/WEAGLE
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 545 AM PST THU DEC 30 2004 CAZ005>010-065-074-075-311400- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 545 AM PST THU DEC 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY BAY AREAS .DAY 1...TODAY A MOIST AND UNSTABLE AIRMASS WILL KEEP SHOWERS AND THUNDERSTORM CHANCES ACROSS THE AREA TODAY. SMALL HAIL IS POSSIBLE IN THE THUNDERSTORMS...AND URBAN OR SMALL STREAM FLOODING IS POSSIBLE THIS MORNING IN PORTIONS OF THE SAN FRANCISCO PENINSULA...THE SANTA CRUZ MOUNTAINS...AND THE EAST AND SOUTH BAY AREAS. RAIN WILL INCREASE ACROSS THE AREA TONIGHT AS ANOTHER COLD FRONT MOVES ACROSS THE DISTRICT. ALSO...BY LATE TONIGHT A LARGE SWELL TRAIN IS FORECAST TO REACH THE COAST AND HIGH SURF ADVISORIES MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LARGE SWELL TRAIN IS FORECAST TO AFFECT THE COAST FRIDAY AND FRIDAY NIGHT AND HIGH SURF ADVISORIES MAY BE ISSUED. A BRIEF BREAK IN THE WET WEATHER IS FORECAST LATER FRIDAY INTO NEW YEARS DAY. HOWEVER WET AND UNSETTLED WEATHER IS FORECAST TO RETURN SUNDAY THROUGH TUESDAY. GIVEN ALL OF THE RECENT RAIN...FLOODING CONCERNS WILL HAVE TO BE MONITORED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The San Francisco radar (KMUX), 115 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430396.